Abstract: The lesson learned from the death of Michelle McNamara – taking opioids can kill you. The opioid fentanyl can cause delayed respiratory depression and tragically death, particularly when used in combination with other sedating drugs.
Six years ago on July 27, 2011, I posted the first article on a free WordPress blog for the Physician-Patient Alliance for Health & Safety. It was titled “Is it possible to survive 96-minutes without a heart beat?”. Howard Snitzer, a man who suffered a heart attack survived after two volunteer paramedics responded and began a 96-minute CPR marathon. The ordeal involved 20 others, who took turns pumping his chest. This life-saving feat was only possible with the use of capnography readings, which told the volunteer paramedics that Howard was still alive and that they needed to continue their efforts.
Little would I know that that article would lead to an invitation by the University of Notre Dame and the beginnings of a 6-year friendship with the parents of Amanda Abbiehl. Amanda was admitted to hospital for “severe strep throat.” Read More →
This weekend marked the 7th anniversary of Amanda Abbiehl’s tragic death. Her story continues to remind us of the need for continuous electronic monitoring for all patients receiving opioids.
Amanda was 18-years-old when she was admitted to hospital for a severe case of strep throat. To help her manage the pain, she was placed on a patient-controlled analgesia (PCA) pump. The next morning, she was found unresponsive and died. Though PCA pumps are designed to deliver an exact dosage of opioid – in Amanda’s case, hydromorphone – getting the ‘right’ dosage is not a simple task. Too high a dosage can lead to respiratory depression, sometimes in minutes.Read More →
Tyler was 18-years old when he was admitted to hospital for a pain in his chest.
It was a collapsed lung – the second time he had experienced one that year, and a condition that tall, young, slim males like Tyler can be prone to. To permanently correct the problem, Tyler underwent a procedure called pleurodesis, a common procedure to permanently prevent his lung from collapsing again. Upon the successful completion of the surgery, Tyler’s mother, Victoria Ireland said that she “breathed a sigh of relief”. Her son was going to be OK; all he needed to do was recover.Read More →
This is the story of how the unmonitored use of patient-controlled analgesia and nursing errors led to the unexpected death of a mother’s only child (and how it might have been prevented).
By Victoria Ireland
On Saturday, the 5th of November, 2011, my life fell apart when my only son Tyler left this world.
One week before that, on the morning of the 28th of October, I received a phone call that no mother ever wants to receive. I was asked to go immediately to the hospital. And when I arrived, I was told that Tyler was found unresponsive and had suffered two cardiac arrests. I never got to speak to Tyler again.
Those days will forever be etched in my memory. While my heart will always ache from the loss of Tyler, I am telling his story in the hope that it will help prevent similar tragedies and that no parent will have to endure the pain of losing their child to nursing errors and unmonitored use of patient-controlled analgesia (PCA) pumps.
Editor’s Note: We came across a story by Jayne Bissmire, a woman running to raise funds for the UK Sepsis Trust. We were moved by how Jayne tells her story of how sepsis–a life-threatening condition that happens when the body’s response to an infection injures its own tissues and organs–has impacted her life by nearly taking her father from her.
We know now from research that sepsis accounts for more 30-day readmissions and is more costly than heart attacks, heart failure, chronic obstructive pulmonary disease and pneumonia. Behind these numbers-driven research papers, though, are the people whose lives are impacted by the condition.
Here is a first-hand account from one such person. Thank you, Jayne, for sharing your story and that of your father with our community of supporters.
My Sepsis Story
by Jayne Bissmire
I am running 50 miles for Sepsis, because more needs to be done. Read More →
Leah walked into a Los Angeles hospital a healthy, 11-year old girl. She needed an elective surgery to repair a condition called pectus carinatum. Despite delays, the surgery went well, but Leah was in considerable pain; to manage it, she was given escalating doses of fentanyl, along with Ativan.
Her mother, Lenore Alexander, was concerned by Leah’s increasing unresponsiveness – but was assured by staff that Leah would be ready to walk out of the hospital in the morning. Exhausted, Lenore took a nap by her daughter’s bedside; it would be the last time Leah was seen alive. Lenore woke to find Leah dead in bed.
In 2012, Lenore wrote an article for PPAHS asking if continuous monitoring would have saved her daughter, Leah. The answer, then, was a resounding “yes”. During her hospital stay, Leah received only infrequent spot checks from staff to confirm her condition despite the administration of powerful opioids. If only she were monitored with capnography and pulse oximetry – we would not have another tragic story to tell.
Now, on the 14th anniversary of Leah’s death, we ask the same question: would continous monitoring have saved Leah’s life? Read More →